Nebraska, 2002

Hail in Nebraska, June 15, 2002

June 15, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 12:37 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 12:37 AM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
137 AM MDT SAT JUN 15 2002

CURRENT WATER VAPOR IMAGERY SHOWS VORTICITY MAXIMUM OVER NORTHEAST
WYOMING. THIS FEATURE WILL MOVE RAPIDLY SOUTH THIS MORNING. ALL
MODELS DEVELOP EARLY MORNING PRECIPITATION DUE TO THIS FEATURE PLUS
UPPER LEVEL JET DYNAMICS...ALTHOUGH THE 06Z RUC MODEL HAS DELAYED
PRECIPITATION UNTIL 15Z. THE BEST CONVECTION...HOWEVER...WILL BE
LATER IN THE DAY. AS SURFACE LOW DEVELOPS OVER SOUTHEAST
COLORADO...WINDS OVER THE FORECAST AREA WILL BECOME ALMOST DUE
EAST...STRONGLY UPSLOPE. DECENT SHEAR PROFILES...ESPECIALLY OVER
EASTERN COLORADO...WILL SUPPORT SEVERE WEATHER EARLY THIS AFTERNOON.
MODELS INDICATE THAT THE BEST INSTABILITY WILL OCCUR AROUND 18Z.
BRIEF/WEAK SUBSIDENCE WILL OCCUR LATE TONIGHT...SO CONVECTION WILL
DECREASE AFTER MIDNIGHT. HOWEVER...ANOTHER SHORTWAVE WILL MOVE OVER
CENTRAL NEBRASKA SUNDAY WHICH WILL LEAD TO ANOTHER CHANCE OF
CONVECTION SUNDAY AFTERNOON.

TEMPERATURES TODAY WILL BE TRICKY. CLOUD COVER AND UPSLOPE FLOW WILL
TEND TO HOLD TEMPERATURES DOWN...BUT 850 MB TEMPERATURES AND MODEL
SOUNDINGS SUPPORT LOWER 80S AGAIN. THICKNESSES BUILD A LITTLE SUNDAY
FOR SLIGHTLY WARMER TEMPERATURES. WILL NOT DEVIATE TOO MUCH FROM
NUMERICAL GUIDANCE.

IN THE LONGER TERM...500 MB RIDGE WILL WEAKEN DURING THE FIRST PART
OF THE WEEK. IN FACT...ZONAL FLOW DEVELOPS OVER THE WESTERN UNITED
STATES. LATEST AVN RUN KEEPS MOST PRECIPITATION NORTH OF FORECAST
AREA WHERE FAST MOVING SHORT WAVES WILL HAVE THE MOST IMPACT.
EARLIER FORECAST HAS CONVECTION MENTIONED MONDAY AND TUESDAY...AND
THIS SEEMS REASONABLE DUE PROXIMITY OF BAROCLINIC ZONES NEAR THE
AREA.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Jun 15, 9:47 AM MST, 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SAT JUN 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS
EASTERN COLORADO AND THE REMAINDER OF THE TRI-STATE AREA LATE THIS
AFTERNOON AND EVENING.

SOUTH WINDS CIRCULATING AROUND A DEVELOPING SURFACE LOW IN
SOUTHEAST COLORADO ARE PROVIDING A MOIST UPSLOPE FLOW ACROSS THE
TRI STATE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE SHOULD HELP
THUNDERSTORMS DEVELOP ACROSS EASTERN COLORADO AROUND MID DAY AND
BECOME SEVERE AND MORE WIDESPREAD AS THEY MOVE EASTWARD. THE MAIN
THREAT WITH THESE STORMS WILL BE LARGE HAIL.

THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE INTO A CLUSTER
AND MOVE INTO SOUTHWESTERN KANSAS BY EVENING. THE PRIMARY THREATS
THIS EVENING WILL BE HAIL AND DAMAGING WINDS.  THUNDERSTORM ACTIVITY
SHOULD BEGIN TO DECREASE ACROSS THE TRI STATE REGION AFTER MIDNIGHT
AS THE AS STORMSY MOVE INTO THE SOUTHERN PLAINS.

LOCKHART
Special weather statement, Jun 15, 10:26 AM MST, 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT SAT JUN 15 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM MDT (600 PM
CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 500 PM MDT (600 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED
IN THE SEVERE THUNDERSTORM WATCH:

IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES.

IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
WALLACE AND WICHITA COUNTIES.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES.

RUBIN

The radar

The Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
June 15, 10:40 AM MST
Where
Red Willow County, 8 mi NE of Bartley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.333, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304728.